Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 139, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 1, 2011, 4:15 AM CDT for Clay County, Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2011, 4:15 AM CDT (09:15 UTC)
- Expired
- Aug 1, 2011, 5:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, MN, Otter Tail County, MN, Wilkin County, MN, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 4:20 AM CDT | TSTM WND DMG | Christine, ND | MANY LARGE TREE BRANCHES BLOWN DOWN BY THE STRONG WIND. CROPS FLATTENED BY THE WIND AND RAIN. |
| Aug 1, 5:12 AM CDT | TSTM WND GST 57 | 1 Nw Rothsay, MN | THE WIND GUST WAS MEASURED BY A MNDOT RWIS SENSOR NORTHWEST OF ROTHSAY. STRONGER WIND GUSTS MAY HAVE OCCURRED SHORTLY AFTER...BUT POWER APPEARS TO HAVE BEEN LOST AFTER THIS GUST WAS MEASURED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 10:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4494 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 21.3
The text
As transmitted, in the capitals the NWS used until 2016.
167
WUUS53 KFGF 010915
SVRFGF
MNC027-111-167-NDC077-011015-
/O.NEW.KFGF.SV.W.0139.110801T0915Z-110801T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
415 AM CDT MON AUG 1 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CLAY COUNTY IN NORTHWEST MINNESOTA...
NORTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
NORTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 515 AM CDT
* AT 412 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 3 MILES EAST OF SABIN TO 3 MILES NORTH OF ABERCROMBIE TO 5
MILES NORTH OF WYNDMERE...MOVING TO THE SOUTHEAST AT 35 MPH. ALSO
PENNY SIZE HAIL MAY ACCOMPANY THE DAMAGING WINDS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MCCAULEYVILLE...KENT AND BAKER AROUND 420 AM CDT.
BARNEY AROUND 425 AM CDT.
BRUSHVALE AND MOORETON AROUND 430 AM CDT.
BARNESVILLE AND DWIGHT AROUND 435 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORMS
INCLUDE GALCHUTT...WAHPETON...BRECKENRIDGE...EVERDELL...ROTHSAY AND
PELICAN RAPIDS.
FOR MOTORISTS ON INTERSTATE 29...SEVERE THUNDERSTORMS WILL BE
BETWEEN...MILE MARKERS 18 AND 33...
FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
MINNESOTA MILE MARKER 19 AND MINNESOTA MILE MARKER 49...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4625 9711 4663 9683 4664 9678 4667 9680
4679 9671 4658 9603 4605 9630
TIME...MOT...LOC 0915Z 313DEG 29KT 4677 9657 4647 9671
4631 9708
WIND...HAIL 60MPH 0.75IN
$$
DTR1 follow-up statement
141
WWUS53 KFGF 010947
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
447 AM CDT MON AUG 1 2011
MNC027-111-167-NDC077-011015-
/O.CON.KFGF.SV.W.0139.000000T0000Z-110801T1015Z/
RICHLAND ND-CLAY MN-OTTER TAIL MN-WILKIN MN-
447 AM CDT MON AUG 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN CLAY
COUNTY IN NORTHWEST MINNESOTA...AND WILKIN AND NORTHWESTERN OTTER
TAIL COUNTIES IN WEST CENTRAL MINNESOTA...AND NORTHERN RICHLAND
COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 515 AM CDT...
AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 5 MILES WEST OF ROLLAG TO 6 MILES EAST OF BRUSHVALE TO 3 MILES
SOUTH OF MOORETON...MOVING TO THE SOUTHEAST AT 25 MPH. PENNY SIZE
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
SEVERE THUNDERSTORMS WILL BE NEAR...
WAHPETON AND BRECKENRIDGE AROUND 455 AM CDT.
ROTHSAY AND EVERDELL AROUND 505 AM CDT.
FOXHOME AND DORAN AROUND 510 AM CDT.
PELICAN RAPIDS...ERHARD AND CARLISLE AROUND 515 AM CDT.
THE STRONGEST CORE OF THE WINDS IS FORECAST TO STAY BETWEEN WAHPETON
AND ROTHSAY.
FOR MOTORISTS ON INTERSTATE 29...SEVERE THUNDERSTORMS WILL BE
BETWEEN...MILE MARKERS 18 AND 20...
FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
MINNESOTA MILE MARKER 28 AND MINNESOTA MILE MARKER 49...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4625 9711 4663 9683 4664 9678 4667 9680
4679 9671 4658 9603 4605 9630
TIME...MOT...LOC 0946Z 307DEG 23KT 4670 9633 4638 9650
4622 9687
$$
DTRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:44 AM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 1, 2:44 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
244 AM CDT MON AUG 1 2011
.UPDATE...HAVE ADDED HEAT ADVISORY GENERALLY ALONG AND SOUTH OF A
COOPERSTOWN/HILLSBORO/DETROIT LAKES AND FERGUS FALLS LINE AS
AFTERNOON HEAT INDICES WILL EXCEED 100 DEGREES.
&&
.PREV DISCUSSION... /ISSUED 229 AM CDT MON AUG 1 2011/
DISCUSSION...FORECAST CONCERNS WILL BE SHORT TERM CONVECTION
POTENTIAL/HEAVY RAINFALL AND TEMPERATURES. MODELS IN FAIRLY GOOD
AGREEMENT THROUGH PERIOD HOWEVER GFS PERFORMING BEST WITH NEAR
TERM SFC AND MOISTURE FIELDS AND WILL USE FOR DETAILS.
LINE OF DEEP/SEVERE CONVECTION ALONG WARM FRONTAL BOUNDARY WILL
CONTINUE TO PROPAGATE ENE WITH MAIN BAND ACROSS NORTHERN FA AND
FAR SE ND. EXPECT THIS TO CONTINUE IN SOME FORM AND WILL ORIENT
HIGHEST POPS THIS AREA FOR THE MORNING HOURS.
FOR REMAINDER OF THE DAY COULD SEE SOMEWHAT OF A BREAK IN
CONVECTION MID/LATE MORNING AS SHORTWAVE EXITS FA TO THE EAST.
AFTERNOON TEMPERATURES WILL HINGE GREATLY ON WARM FRONTAL POSITION
AND DEGREE OF PERSISTING CLOUD COVER. WILL COMPROMISE WITH
NUMERICAL GUIDANCE.
SURFACE LOW TO TRACK ALONG ND/SD BORDER AREA
TO TODAY REACHING NE SD BY EVENING WITH E/W FRONTAL BOUNDARY
ROUGHLY BISECTING FA. FAVORED POSITION FOR DEEP CONVECTION WILL BE
ALONG OR JUST NORTH OF BOUNDARY ACROSS E CENTRAL ND EASTWARD INTO
NW/WEST CENTRAL MN. JUST HOW CURRENT CONVECTION WILL LAY OUT LATE
AFTERNOON BOUNDARIES WILL MAKE ANY FURTHER REFINEMENT OF
CONVECTIVE INITIATION MORE OF A CHALLENGE THAT THE DAY SHIFT WILL
HAVE TO MONITOR. SEVERE THREAT WILL CERTAINLY EXIST WITH MOISTURE
RICH/ POTENTIALLY VERY UNSTABLE AIRMASS DEPENDENT ON HOW LONG
CLOUDS FROM EARLIER CONVECTION PERSISTS. HEAVY RAIN FALL WILL ALSO
BE A CONCERN WITH PRECIPITABLE H20 VALUES IN EXCESS OF 2 INCHES A
HEALTHY +3 STANDARD DEVIATION. FLASH FLOOD GUIDANCE CURRENTLY
BETWEEN 2.5-3.5 INCHES. FEEL MAJORITY OF FUTURE CONVECTION WILL BE
EAST OF CURRENT PCPN SO AT THIS POINT WILL NOT ISSUE FLASH FLOOD
WATCH BUT THIS WILL NEED TO BE ADDRESSED ON HOW CURRENT CONVECTION
PANS OUT.
SURFACE LOW WILL PROPAGATE EAST OVERNIGHT TO FAR WESTERN GREAT
LAKES BY MORNING WITH ASSOCIATED BOUNDARY LAYING TO SW MN TAKING
PCPN WITH IT BY MORNING. EXPECT MAIN BAND OF CONVECTION EAST OF
VALLEY REGION BY MIDNIGHT EXITING FA BY MORNING.
SURFACE HIGH PRESSURE AND DRIER COLUMN WILL MOVE INTO FA TUESDAY
FOR DRY PERIOD INTO MIDWEEK. TEMPERATURES WILL CONTINUE AT OR
ABOVE AVERAGE.
MID LEVEL RIDGE FLATTENS MID WEEK INTO MORE ZONAL PATTERN. WEAK
WAVE SURFACE BOUNDARY/SHORTWAVE WILL AFFECT FA THURSDAY FOR NEXT
CHANCE OF PCPN.
MORE SIGNIFICANT WAVE TO POTENTIALLY AFFECT FA UPCOMING WEEKEND.
AVIATION...PRIMARILY VFR CONDITIONS EXPECTED WITH LOCALIZED MVFR
CIGS/VSBY IN STRONGER STORMS ACROSS EASTERN ND INTO WESTERN MN
THIS AM. VFR CONDITIONS THIS AFTERNOON WITH MORE STRONG STORMS
EXPECTED FROM VALLEY EASTWARD TONIGHT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
FOR NDZ028>030-038-039-049-052-053.
MN...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
FOR MNZ002-003-027-029-030-040.
&&
VOELKERHazardous weather outlook, Jul 31, 3:00 PM CDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GRAND FORKS ND 300 PM CDT SUN JUL 31 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-010945- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 300 PM CDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED THROUGH EARLY THIS EVENING. AFTER 7 PM...THUNDERSTORMS WILL BEGIN TO GET ORGANIZED IN CENTRAL NORTH DAKOTA. A COMPLEX OR TWO OF THUNDERSTORMS WILL EVENTUALLY MOVE EAST ACROSS EASTERN NORTH DAKOTA AND INTO PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA BY LATE TONIGHT. SOME OF THESE STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORNING THUNDERSTORMS WILL START TO DIMINISH BY LATE MONDAY MORNING. A COLD FRONT WILL MOVE INTO CENTRAL NORTH DAKOTA LATE MONDAY AFTERNOON. THE AIRMASS EAST OF THE FRONT WILL BE VERY WARM...HUMID AND UNSTABLE AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL EASTERN NORTH DAKOTA LATE MONDAY AFTERNOON AND THEN SPREAD THROUGH THE REGION MONDAY NIGHT. SEVERE THUNDERSTORMS ARE ONCE AGAIN POSSIBLE JUST ABOUT ANYWHERE AS THE FRONT MOVES THROUGH. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN THREAT WITH ISOLATED TORNADOES A POSSIBILITY AS WELL. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SATURDAY. SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED OVERNIGHT AND AGAIN MONDAY LATE AFTERNOON AND MONDAY NIGHT. DTR
In the hours before
Local storm report, Aug 1, 2:16 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
216 AM CDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM TSTM WND DMG FORT TOTTEN 47.98N 98.99W
08/01/2011 BENSON ND OTHER FEDERAL
TREES UPROOTED IN TOWN.
&&
JRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:37 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Norman, Pennington, Polk, Red Lake | 53 min |
| Aug 1, 3:16 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 59 min |
| Aug 1, 4:23 AM CDT | Areal Flood Advisory | FGF | Clay | 7 hr |
| Aug 1, 5:13 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 62 min |
| Aug 1, 5:14 AM CDT | Heat Advisory | FGF | Becker, Clay, Grant, Norman, Otter Tail, Wilkin | 15 hr |
| Aug 1, 5:37 AM CDT | Areal Flood Advisory | FGF | Grant, Otter Tail, Wilkin | 5 hr |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Wilkin | 4 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Clay | 4 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Clay | 5 days |
| Aug 1, 3:29 PM CDT | Flash Flood Watch | FGF | Becker, Beltrami, Clay, Clearwater, Grant, Hubbard and 7 more | 13 hr |
| Jul 31, 9:42 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 63 min |
| Aug 1, 12:41 AM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele, Traill | 64 min |
| Aug 1, 1:03 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 57 min |
| Aug 1, 1:29 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Eddy, Griggs, Nelson | 46 min |
| Aug 1, 2:05 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Grand Forks, Griggs, Nelson, Ramsey, Steele and 2 more | 40 min |
| Aug 1, 3:56 AM CDT | Areal Flood Advisory | FGF | Griggs, Steele | 7 hr |
| Aug 1, 7:17 AM CDT | Flash Flood Warning | FGF | Barnes, Cass, Griggs, Steele | 4 hr |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Richland | 8 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Barnes | 8 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Ransom | 9 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass, Richland | 25 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass | 25 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass | 6 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass, Ransom | 48 hr |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass | 23 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.